MAUDE Adverse Event Report: BRAINLAB SE CRANIAL/ENT; Neurological stereotaxic Instrument

BRAINLAB SE CRANIAL/ENT; Neurological stereotaxic Instrument
Model Number 22216-02D
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/18/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since brainlab cannot exclude that a k-wire was placed in a different location in the brain than planned/intended with the brainlab navigation involved, potentially also misguiding the following free-handed electrode, despite according to the surgeon (treating clinician): - the outcome of the surgery was successful as intended, with the electrode readings as desired to retrieve the information needed, without any changes to the planned procedure.- there was no harm or negative effect to the patient due to the deviating placement, and there was no surgery/anesthesia prolongation.- there were no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize the anticipated risk as low as reasonably practicable for the use of the brainlab varioguide are already in place.However, brainlab cannot make any further statement regarding the extent of guidance that such a brain path preparation provides for a subsequent freehand-guided electrode.H6: based on the results of the investigation, brainlab can neither confirm nor refute that the use of brainlab navigation contributed to the placed depth electrode missing its target by 11 mm.- the available navigation data show that the freehanded non-brainlab electrode (navigation was not used for the electrode itself) was placed along a curved path rather than a straight one, which is the cause of the observed deviation.- no imaging data is available to substantiate that the k-wire placement with navigation - intended by the surgeon to create a path in the brain for the freehand electrode to follow - created a straight path while being guided through the navigated brainlab varioguide.Therefore, brainlab cannot exclude that the k-wire, placed with the aid of brainlab navigation, might have exhibited a similar curved deviation to that of the electrode.The tip of the k-wire is not tracked by the navigation system; only the projection of the planned trajectory is displayed.Consequently, such bending of the third-party instrument after exiting the navigated varioguide is neither visible to the navigation system nor can it be compensated for by it.Furthermore, no suitable reduction or guiding tube was used in conjunction with the varioguide to minimize bending of the inserted instrument (the k-wire); this is contrary to brainlab's recommendations.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to the customer.
 
Event or Problem Description
A cranial surgery for stereoelectroencephalography (seeg) depth electrode placements in the brain, into the left lingual gyrus, to determine the source of seizures, has been performed with the aid of the brainlab navigation software cranial 3.1.From a post-operative ct scan, the surgeon determined on the day of the planned follow-up resection surgery, that one of the electrodes placed, the posterior margin electrode, had deviated from the intended trajectory by ca.10mm at its target and angulated by ca.16°.According to the surgeon (treating clinician): - the outcome of the surgery was successful as intended, with the electrode readings as desired to retrieve the information needed, without any changes to the planned procedure.- there was no harm or negative effect to the patient due to the deviating placement, and there was no surgery/anesthesia prolongation.- there were no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.

Brand Name
CRANIAL/ENT
Common Device Name
Neurological stereotaxic Instrument
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
munich, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
munich, 81829
GM   81829
Manufacturer Contact
nina duerr
olof-palme-strasse 9
munich, 81829
GM   81829
MDR Report Key25456680
Report Number8043933-2026-00039
Device Sequence Number8670516
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/10/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number22216-02D
Device Catalogue Number26525A
Device Lot NumberSW V.3.1.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/13/2026
Initial Report FDA Received Date06/10/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown